What is the morbidity associated with WISN in protein C deficiency?

Updated: Jan 04, 2019
  • Author: Shamudheen Rafiyath, MD; Chief Editor: Perumal Thiagarajan, MD  more...
  • Print
Answer

WISN is a potentially catastrophic complication of warfarin therapy that arises as a consequence of the different half-lives of the vitamin K–dependent proteins. One day after initiation of usual doses of warfarin, protein C activity is reduced by approximately 50%. Owing to their longer half-lives, the levels of the vitamin K-dependent clotting factors II, IX, and X decline more slowly (factor VII activity declines at approximately the same rate as protein C).

The reduced level of protein C activity relative to these other procoagulant molecules creates a transient hypercoagulable state. This effect is more pronounced when large loading doses of warfarin are administered. Indeed, WISN typically occurs during the first few days of warfarin therapy, often when daily doses in excess of 10 mg are administered. [27, 28]

The skin lesions of WISN arise on the extremities, torso, breasts, and penis. They begin as erythematous macules and, if appropriate therapy is not initiated promptly, evolve to become purpuric and necrotic (see image below). Dermal biopsy demonstrates ischemic necrosis of the cutaneous tissue with cutaneous vessel thrombosis and surrounding interstitial hemorrhage. [29]

A patient with warfarin-induced skin necrosis. A patient with warfarin-induced skin necrosis.

Although protein C deficiency is a strong risk factor for the development of WISN, approximately two thirds of patients with WISN do not have underlying hereditary protein C deficiency. [30] Other conditions reported in association with WISN include acquired protein C deficiency (see Causes) [31] and heterozygous protein S deficiency. [32]

See Deterrence/Prevention for the discussion of prevention and treatment of WISN.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!